Living With Pulmonary EmbolismPulmonary embolism (PE) usually is treated in a hospital. After leaving the hospital, you may need to take medicine at home for 6 months or longer. It's important to:
- Take all medicines as prescribed, and have blood tests done as your doctor advises.
- Talk with your doctor before taking blood-thinning medicines with any other medicines, including over-the-counter products. Over-the-counter aspirin, for example, can thin your blood. Taking two medicines that thin your blood may increase your risk of bleeding.
- Ask your doctor about your diet. Foods that contain vitamin K can affect how well warfarin (Coumadin®) works. Vitamin K is found in green leafy vegetables and some oils, such as canola and soybean oils. It's best to eat a well-balanced, healthy diet.
- Discuss with your doctor what amount of alcohol is safe for you to drink if you're taking medicine.
Signs and symptoms of bleeding in the digestive system include:
- Bright red vomit or vomit that looks like coffee grounds
- Bright red blood in your stool or black, tarry stools
- Pain in your abdomen
- Severe pain in your head
- Sudden changes in your vision
- Sudden loss of movement in your legs or arms
- Memory loss or confusion
Once you've had PE (with or without deep vein thrombosis (DVT)), you're at higher risk of having the condition again. During treatment and after, continue to take steps to prevent DVT.
Check your legs for any signs or symptoms of DVT, such as swollen areas, pain or tenderness, increased warmth in swollen or painful areas, or red or discolored skin.
If you think that you have DVT or are having symptoms of PE, contact your doctor right away.
Living With Pulmonary Embolism - NHLBI, NIH